Alert archive / Colorado / Frost Advisories in 2011

Frost Advisory 5, NWS Goodland, KS

October 9, 2011Cheyenne County, Kit Carson County, Colorado; Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this frost advisory at Oct 9, 2011, 7:47 PM MDT for Cheyenne County, Kit Carson County, Colorado; Sherman County, Wallace County, Kansas. It took effect at Oct 10, 2011, 12:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2011, 7:47 PM MDT (01:47 UTC)
In effect from
Oct 10, 2011, 12:00 AM MDT
Expired
Oct 10, 2011, 6:00 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WWUS73 KGLD 100147
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT SUN OCT 9 2011


COZ091-092-KSZ013-027-101200-
/O.NEW.KGLD.FR.Y.0005.111010T0600Z-111010T1200Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS
747 PM MDT SUN OCT 9 2011

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
MONDAY. 

* TIMING/DURATION...PATCHY FROST WILL DEVELOP AFTER MIDNIGHT AND
  PERSIST THROUGH THE EARLY MORNING HOURS. FROST IS MOST LIKELY IN
  LOW LYING AREAS.

* TEMPERATURE INFO...LOW TEMPERATURES OF 32 TO 36 DEGREES ARE
  EXPECTED. THE COLDEST TEMPERATURES ARE EXPECTED IN LOW LYING
  AREAS AND AROUND THE FLAGLER AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
1 follow-up statement
300 
WWUS73 KGLD 101151
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
551 AM MDT MON OCT 10 2011


COZ091-092-KSZ013-027-101300-
/O.EXP.KGLD.FR.Y.0005.000000T0000Z-111010T1200Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...SHARON SPRINGS
551 AM MDT MON OCT 10 2011

...FROST ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING...

TEMPERATURES WILL BEGIN TO WARM AFTER SUN RISE. THEREFORE THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 9, 5:05 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 9, 5:05 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN OCT 9 2011

.DISCUSSION...
313 PM MDT SUN OCT 9 2011

FORECAST PROBLEMS WILL BE HOW FAST DOES PRECIPITATION END/CLEARING
BEGIN TONIGHT WITH ITS AFFECTS ON MINS...HOW TO MODERATE/WARM
TEMPERATURES THROUGH THE REMAINDER OF THE SHORT TERM...AND WINDS ON
WEDNESDAY. SATELLITE CONTINUING TO SHOW A PROGRESSIVE FLOW/WAVE TRAIN
FROM THE PACIFIC INTO WESTERN NORTH AMERICA THAT TRANSITIONS TO A
MORE AMPLIFIED FLOW FROM THE CENTER OF THE COUNTRY INTO THE WESTERN
ATLANTIC. ELONGATED UPPER LOW/TROUGH BEGINNING TO LIFT AS SYSTEM NEAR
THE PACIFIC NORTHWEST APPROACHES. DEEP MOISTURE AND LIFT STILL REMAIN
AHEAD OF THIS SYSTEM WITH DRYING/RIDGING TAKING PLACE BEHIND IT.

AT JET LEVEL...THE NAM WAS DOING A LITTLE BETTER THAN THE GFS ON THE
JET ASSOCIATED WITH THE UPPER SYSTEM JUST TO OUR WEST. SATELLITE
AND UPPER AIR ANALYSIS SHOWS THAT THE GFS/CANADIAN ARE DOING A
LITTLE BETTER THAN THE UKMET. AT THE SURFACE...THE ECMWF/SREF WERE
DOING SLIGHTLY BETTER THAN THE NAM. OVERALL ON THE LOW LEVEL THERMAL
FIELD...THE GFS AND UKMET WERE DOING SLIGHTLY BETTER THAN THE ECMWF.
ALL THE MODELS TENDED TO BE COOL NEAR OUR AREA WITH THE CANADIAN AND
THE NAM THE COOLEST.

TONIGHT...UPPER SYSTEM WILL FINALLY LIFT OUT TONIGHT...TAKING WITH IT
THE PERSISTENT BAND OF LIGHT RAIN THAT HAS BEEN IN THE EASTERN
FORECAST AREA TODAY. MODELS SUGGEST SKIES WILL CLEAR FROM SOUTHWEST
TO NORTHEAST...WITH SOME SUPPORT FROM SATELLITE IMAGERY. IF THAT
HAPPEN...THE CLEAR SKIES COMBINED WITH LIGHT WINDS WILL RESULT IN
EXCELLENT RADIATIONAL COOLING CONDITIONS. DEW POINT DEPRESSIONS ARE
ALREADY QUITE LOW DUE TO LIMITED HEATING TODAY...SO IT WILL NOT TAKE
MUCH TO SATURATE. NAM AND SREF PROBABILITIES SUPPORT A MENTION OF
FOG AND THAT MAKES SENSE GIVEN THE EXPECTED CONDITIONS. GIVEN THE
HIGHER DEW POINTS THINK A FROST WILL BE NARROWLY AVOIDED ONCE
AGAIN...WITH LOW TEMPERATURES IN THE MIDDLE TO UPPER 30S...COLDEST IN
THE WEST.

024

MONDAY/MONDAY NIGHT...PATCHY FOG WILL BURN OFF IN THE MORNING.
OTHERWISE SHOULD SEE OF PLENTY OF SUN. LIGHT AND VARIABLE WIND FIELD
WILL NOT HELP IN THE WARMUP. MODEL GUIDANCE SIMILAR SO TENDED TOWARD
THE COOLER. PREFRONTAL TROUGH MOVES INTO THE WESTERN/CENTRAL
PORTION NEAR 12Z. MADE THE MINS COOLER IN THE FAR WEST WHERE EXPECT
THE WINDS WILL DROP OFF. WILL HAVE TO WATCH THIS PERIOD WHERE THE
POTENTIAL OF EVEN COOLER MINS WILL OCCUR.

TUESDAY/TUESDAY NIGHT...AS SHOWN YESTERDAY A RATHER STRONG JET/LEFT
FRONT QUADRANT OF AN APPROACHES THE AREA DURING THE DAY. AT THE
VERY LEAST IT SHOULD CAUSE AN INCREASE IN CLOUDS...ESPECIALLY OVER
THE NORTHERN AND WESTERN PORTIONS OF THE AREA...BY LATE IN THE
MORNING. PREFRONTAL TROUGH WITH VARIABLE TO UPSLOPE DIRECTION WINDS
OCCURS. THAT COMBINED PROBABLY WILL KEEP MAXES FROM CLIMBING TOO
MUCH. SO TRENDED TOWARD THE COOLER GUIDANCE. FRONT MOVES THROUGH
DURING THE NIGHT WITH DOWNWARD MOTION MOVING IN BEHIND NORTHERN
UPPER TROUGH. SHOULD KEEP THINGS MIXED AND A LITTLE WARMER THAN
GUIDANCE.

WEDNESDAY/WEDNESDAY NIGHT...NAM STILL HAS THE LEFT FRONT OF THE JET
AFFECTING THE AREA THROUGH THE AFTERNOON WITH REMAINING OUTPUT TO
THE EAST OF THE AREA. LOOKS LIKE THERE WILL BE PLENTY OF SUN WITH
DECENT DOWNWARD MOTION DURING THE DAY. THERE WILL BE SOME GOOD LAPSE
RATES IN PLACES AS WELL. SHOULD BE A BREEZY TO WINDY DAY AND THE
FLOW/PATTERN IN PLACE IS REASONABLE TO GET STRONG WINDS. WILL NEED
TO WATCH FOR THIS PERIOD FOR EVEN WINDIER CONDITIONS. WENT TOWARD
THE COOLER GUIDANCE BUT COLD AIR ADVECTION WILL BE OFFSET BY
DOWNSLOPE WINDS AND SUNSHINE. LOWS SHOULD BE CHILLY AGAIN WITH LOW
DEWPOINTS AND DECREASING WINDS.

THURSDAY THROUGH SUNDAY...SOME DISAGREEMENT IN THE MODEL OUTPUT
ESPECIALLY DURING THE WEEKEND. MODELS STILL SHOW A SYSTEM DIGGING
INTO THE NORTH CENTRAL/GREAT LAKES REGION AT THE BEGINNING OF THE
PERIOD WITH DIFFER DEGREES OF STRENGTH/POSITION. THE OLD ECMWF WAS
COMPLETELY OUT OF PHASE WITH THE NEW GFS. AM CONTENT IN LEAVING THE
GRIDS AS IS SINCE THERE IS SUCH DISAGREEMENT. NEW GRIDS HAVE SLIGHT
CHANCE POPS IN THERE SATURDAY NIGHT AND SUNDAY AND SEE NO PROBLEM
WITH THAT. AFTER A COOL DOWN AT THE BEGINNING OF THE PERIOD THERE
LOOKS TO BE A GENERAL WARMING TREND AND ALSO SEE NO PROBLEM WITH
THAT.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
504 PM MDT SUN OCT 9 2011

FOR THE 00Z TAFS...CEILINGS ARE MOVING NORTHEASTWARD OUT OF THE
REGION...WHICH HAS CAUSED MVFR CEILINGS TO DEPART KGLD. KMCK HAS
REMAINED VFR TODAY WITH HIGHER CEILINGS THAN KGLD...AND CEILINGS
AT KMCK SHOULD DEPART EARLY IN THE PERIOD AS LONG AS THE UPPER
TROUGH CONTINUES TO MOVE AT ITS CURRENT SPEED. WITHOUT CLOUD
COVER...THE TERMINALS WILL MORE EASILY RADIATE AND COOL
TONIGHT...MAKING FOG A CONCERN OVERNIGHT AND INTO TOMORROW
MORNING. KMCK HAS A MUCH LOWER DEW POINT DEPRESSION THAN
KGLD...AND ALSO RECEIVED RAIN TODAY...SO AM MORE CONFIDENT ABOUT
FOG IMPACTING THE TERMINAL AT KMCK. FOG WILL DISSIPATE BY LATE
MORNING AS MIXING INCREASES.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Oct 9, 5:16 AM MDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
516 AM MDT SUN OCT 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
516 AM MDT SUN OCT 9 2011 /616 AM CDT SUN OCT 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH WATER LEVELS IN THE NORTH FORK OF THE SOLOMON RIVER IN NORTON
COUNTY KANSAS ARE EXPECTED TO FALL BELOW FLOOD STAGE TODAY...SOME
MINOR LOWLAND FLOODING IS STILL POSSIBLE. REFER TO RIVER AND FLOOD
STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FS

Nearby

Frost Advisories in Colorado, 2011Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.